Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Dilantin side effects

My husband has been taking Dilantin for about 13 years now(for grand mal seizures which have been totally controlled on Dilantin) and has had a myriad of symptoms that we suspect are related to Dilantin; however, the docs always minimize his symptoms and give us no answers.  From time to time he suffers from extreme (and I mean EXTREME) anxiety with no easily explainable cause, in addition he suffers from terrible insomnia.  A few years ago he developed an odd pink rash on his back.  When we asked the doctor about this he said it was vitiligo and would go away in six months to a year.  Well, three years later it is still present and spreading.  He has also had gum overgrowth and cognitive difficulties (foggy thinking).  His Dilantin levels have also begun to swing up from a constant 9 for the past 5-6 years to an 18 in the space of the last year.  He has lost 25 pounds and we are wondering if this will cause an uptick like this.   

Dilantin is used to treat anxiety, so I am confused whether his increasing Dilantin levels could actually be causing the anxiety/insomnia.  We cannot get a straight answer from our family doc and have not yet been referred to a neurologist.  

Thanks in advance for any comments you may have.  

Comments

Re: Dilantin side effects

 Dilantin usually cause fatigue or tiredness and I sleep OK and feel sluggish during the day.  But every once in a while, like now, I get insomnia and high anxiety.  I go to bed so exhausted and wake up wanting to rip my pillow in half.  But then It turns into misplaced anxiety and I can't get back to sleep. 

These are signs of Dilantin Toxicity for me.  Dilantin builds in my system (plus I get more sensitive to it) every 6 months or so and that extra amount reaches a threshold and causes serious problems.  I have to lower the dose and take a benzo at night.  If I take an Ativan for a few nights, I will sleep very well and there is no way I am having a seizure on Ativan.  But It is very risky (for me) to lower Dilantin and I need to get at least 700mg in my system every 48 hours.  I also take the meds twice a day and don't have anything in my system that will alter the metabolizing  -- no alcohol, no tums....  It is a big event to get it right and can take a month. 

Also the above formula changes year to year.  8 years ago 300mg of Dilantin seemed a large amount and controled my seizures.  But Benzos only work short term and Dilantin is the only thing that consistently stops my seizures.  

Re: Dilantin side effects

Dilantin is not a nice drug to be on - as of last night and a new wonderful neuro I am weaning off it! My experiences have been toxic - levels of 113 (we have different measurements in Australia), after 12 months of 500 mg per day plus Topamax 400 mg per day. I have not had the rash exactly like that but have had some skin pigmentation, including a few itchy and crusty spots that disappeared as my levels dropped, three days of chorea and facial contortions, including in my sleep, after a week of tiredness and fuzziness. I can't wait to get it out of my system!
Prior to all this, it was one of the best combos for seizure control - but I think I will live with the TLE every now and then. My neuro told me last night not to ever expect full seizure control - he said if I have a breakthrough once a month, to be happy with that, and is trying me back on low dose epilim with the topamax.
Good luck
Wonderwoman

Re: Dilantin side effects

I had false teeth @ the age of 14. 6 years after I started Dilantin. 39 years later I still take dilantin, mainly because it has kept my(grand mal) seizures completely controled for over 20 years. If I miss one dose I will have a seizure within the next 3 days.

I have found through the years that some of the side effects that dilantin is known for, will not occur until another medication is taken with it.

I can give examples if anyone would like.

Mike

Re: Dilantin side effects

i have been taking dilantin a couple of yrs im up to 400 a day 2 in the morning and 2 at night i work late shift i usually take about midnight and 9am one night i worked over till 3am when i was able to take meds i had twitching for a good hour before i could sleep first for mr thought it was i was late taking meds.They tested my levels they r 12 so dont know why i had that incident i usually have grand malls in my sleep last one i bit under my tongue scared the heck out of me so i make sure i dont forget meds.

Re: Dilantin side effects

Mike
Tell me all your side effects you have. I have been on Dilantin for 45 years . I am having problems & wondering if it could be the Dilantin .
Thanks a bunch.

Cutter

Re: Dilantin side effects

I'm on Lamictal now, and I'm not happy with my seizure control. I've taken Dilantin and from what I remember, my seizures were better controlled on it and my memory was much better. I was able to drive and lived a somewhat normal life. With my lack of seizure control now, I want to give Dilantin another try. I was recently put on disability, and am waiting for my disability hearing. In the mean time, I'm paying a fortune for Lamictal. Dilantin is cheaper than Lamictal. I never had problems with my gums when I was taking it before. I know swollen gums are a problem with Dilantin, but I never had any problems with it.

Re: Dilantin side effects

Hi Dilantin users,
I was diagnosed with epilepsy (nocturnal) when I was 15. I was put on Phenobarb then they added Dilantin. Over the years due to depression, the Phenobarb was eliminated and wow...what a difference (for the better).

Over the years..Dilantin had it's side affects: my gland were always so sentitive, definately affected my gums and teeth, I had headaches, I would sleep minimum 9 hours per night, it also had a negative affect on the bone density as well as few other things that I just can't remember right now. So it does have it's side affects and is probably different for everybody. One thing about it, the Dilantin levels had to be monitored regularly (blood tests). At one point it accumulated to a toxic level and my doctor was shocked at how high it was and reduced it. So things like coffee and alcohol have a negative affect by reducing the level in the blood stream...resulting in seizure if you didn't compensate for it.

So I found that dilantin was difficult to monitor and outside factors would alter the level in your system.

I tried Lamictal and suffered from severe vertigo! It took me a couple of years to clue in that the Lamictal was causing the vertigo. The Lamictal did not have to be monitored, but had to be taken twice a day as opposed to once in the evening (which I prefer).

I tried Keppra...omg...not good. I became severely irritable, poor memory and focus, suffered insomnia, had to take high levels to control the seizures (due to lack of sleep), it lowered my motivation terribly and cost too much. I'm off this one and about to start Clobazam...wish me luck!

One thing is for sure, no matter which meds we're on...we have to drink tons of water to keep our bodies hydrated, otherwise we will suffer severe side affects. Eat tons of vegetables raw and cooked and don't mix drugs....they do more harm than good. Chin up! :)

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P